Home » Posts tagged 'Disease of Degrees'
Tag Archives: Disease of Degrees
Reports of Gadolinium Retention in brain tissues of patients with normal renal function raise safety concerns
Several recent studies that involve Gadolinium-based Contrast Agents used for enhanced MRIs have gotten the attention of the radiology community. The findings of all the studies indicate that Gadolinium-based Contrast Agents, or GBCAs, might not work exactly as everyone thought they did. The recent Mayo Clinic study by McDonald et al appears to confirm that at least some gadolinium from the intravenously administered GBCA can remain in brain tissues of patients – including in patients with normal renal function. Based on reports of increasing T1 signal intensity on unenhanced magnetic resonance images (MRI) in patients who had multiple MRIs with a GBCA, it appears that once deposited, gadolinium accumulates in the brain tissue. (Recent studies cited at end.)
Prior to the publication of these studies, patients with normal renal function had been told that their unexplained, chronic symptoms could not be from retained gadolinium; however, the findings of the recent studies cast serious doubt on that. The findings seem to support what patients with normal renal function have been saying for years now – they are retaining gadolinium from the GBCA administered for their MRIs and they are experiencing troubling symptoms because of it.
Recently I had the opportunity to provide some information for a story about GBCA safety that John Hocter, managing editor of Health Imaging, was writing. The recent publication of his article brought the plight of patients with normal renal function to a broader and more public audience. Also contributing to the article was Tobias Gilk, a leading MRI Patient-Safety advocate and member of the newly formed American Board of MR Safety. (more…)
Gadolinium Toxicity – A Disease of Degrees
Why does a Gadolinium Toxicity diagnosis have to be full-blown NSF (Nephrogenic Systemic Fibrosis) or nothing at all? Patients with normal kidney function have been trying to get an answer to that question for years now, but for some reason no one is listening.
NSF, which can occur when someone with severe kidney disease retains large amounts of Gadolinium, is probably the worst manifestation of Gadolinium Toxicity. But what happens to people who retain less Gadolinium? Couldn’t those people also be adversely affected, but perhaps to a lesser degree than full-blown NSF?
We believe Gadolinium Toxicity is a “disease of degrees” which can manifest itself in many ways depending on how much Gadolinium someone retains. Since free Gadolinium is toxic, it would seem that the severity of each person’s symptoms will likely depend on the total amount of Gadolinium retained from the administered Gadolinium-based Contrast Agent. (more…)